Purpose: Lung transplant patients frequently are colonized with aspergillus and are subsequently treated with itraconazole. Many such patients also have elevated cholesterol levels due to cyclosporin and are on HMG-CoA reductase inhibitors. Lovastatin combined with cyclosporin has been rarely reported to cause rhabdomyolysis. We describe three lung transplant patients with rhabdomyolysis due to a combination of cyclosporin, lovastatin, and itraconazole.
Methods: From chart review we describe three lung transplant recipients taking cyclosporin and lovastatin for hypercholesterolemia that became colonized with as. pergillus. The addition of itraconazole to their stable medication regimen resulted in the development of rhabdomyolysis.
Results: One individual developed acute renal failure following rhabdomyolysis requiring hospitalization. All 3 patients experienced muscle weakness, pain and fatigue associated with elevated creatine phosphokinase levels and all recovered with discontinuation of lovastatin and/or itraconazole.
Conclusion: The drug interaction as described is preventable and should be kept in mind when patients on cyclosporin and lovastatin are placed on itraconazole. The mechanism of this interaction appears to be the result of itraconazole's ability to inhibit the degradation of lovastatin leading to a marked rise in lovastatin levels.
Clinical Implications: We advocate discontinuation of lovastatin when itraconazole is administered to lung transplant patients on cyclosporin A.
Lisa L Allenspach, MD(*); K G Klosterman, RN, BSN, CCTC; L Thomson, RN; K M Chan, MD and R SD Higgins, MD. Divisions of Pulmonary and Critical Care, and Cardiothoracic Surgery, Henry Ford Hospital, Detroit, MI.
COPYRIGHT 1999 American College of Chest Physicians
COPYRIGHT 2000 Gale Group